May 2006
Volume 47, Issue 13
ARVO Annual Meeting Abstract  |   May 2006
Bull's Eye Maculopathy Due to Sildenafil Citrate (Viagra) Toxicity in a 49 Year–Old Female Patient
Author Affiliations & Notes
  • K.R. Pugh
    Ophthalmology Residency Program, University of South Carolina, Palmetto Health Richland/Columbia, SC
  • J.B. Dickson
    Carolina Eye Center, Columbia, SC
  • W.L. Clark
    Palmetto Retina Center, Columbia, SC
  • Footnotes
    Commercial Relationships  K.R. Pugh, None; J.B. Dickson, None; W.L. Clark, None.
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science May 2006, Vol.47, 3812. doi:
  • Views
  • Share
  • Tools
    • Alerts
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      K.R. Pugh, J.B. Dickson, W.L. Clark; Bull's Eye Maculopathy Due to Sildenafil Citrate (Viagra) Toxicity in a 49 Year–Old Female Patient . Invest. Ophthalmol. Vis. Sci. 2006;47(13):3812.

      Download citation file:

      © ARVO (1962-2015); The Authors (2016-present)

  • Supplements

Purpose: : To describe a case report of bull's eye maculopathy associated with sildenafil citrate toxicity in a female patient.

Methods: : A 49 year–old female presents with a history of photophobia and blurred vision for 6 days. She describes "seeing shapes of people... but not their faces." In addition she states her acuity and color vision are decreased due to a "flash bulb effect... like after being exposed to an intense light and not being able to distinguish details of objects." Her past ocular history will be reviewed. Her past medical history is signficant for surgically repaired atrial septal defect (ASD), secundum type with reversible Eisenmenger syndrome. She has subsequent severe pulmonary hypertension. She has systemic lupus erythematosus (SLE), and moderate bullous emphysema. She uses sildenafil citrate 100mg po q6hrs for the past 18months (since repair of ASD) and bosentan 125mg po bid to treat her pulmonary hypertension, which is recently well–controlled, pulmonary pressure measurements show RV pressure = 21mmHg. For her SLE, she took chloroquine 3 years ago for 1 week. She is a non–smoker. Previous work–up for alpha–1 antitrypsin defeciency was negative. She uses supplemental nasal cannula oxygen at night. Additional medications include digoxin 0.25mg po bid, atenolol 50mg po qhs, furosemide 40mg po qam, levothyroxine 0.112mg qam, and rabeprazole 20mg qd. Her baseline and follow–up visual examination data will be presented. Fundus pictures, fluorescein angiography, and visual fields OU will be included. The imaging is consistent with bull's eye maculopathy OU.

Results: : The patient was admitted to a hospital for approximately 1 week and weaned off of sildenafil citrate. Her pulmonary pressure measurements were mildly elevated as a result in the high 20s mmHg, but tolerated. Upon return visit at 2 months, her color vision was subjectively better and her visual acuity returned to baseline OU. Dilated fundus exam revealed healthy normal appearing maculas. Toxic effects of sildenafil citrate are well–known and will be reviewed.

Conclusions: : Chloroquine can do this, but duration of use of only 1 week, 3 years ago, would make it very unusual. Findings were not compatible with a transient viral maculopathy. The patient was taking a much higher dose than usual of sildenafil citrate. Her presentation seems consistent with toxic bull's eye maculopathy due to sildenafil citrate. To the authors' knowledge, this side effect has not yet been reported with the use of this medication.

Keywords: drug toxicity/drug effects • macula/fovea • color vision 

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.